Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


The normal subgroup structure of the Picard group

Authors: Benjamin Fine and Morris Newman
Journal: Trans. Amer. Math. Soc. 302 (1987), 769-786
MSC: Primary 20H05; Secondary 11F06, 22E40
MathSciNet review: 891646
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Picard group $ \Gamma $ is $ PS{L_2}(Z[i])$, the group of linear fractional transformations with Gaussian integer coefficients. We examine the structure of the normal subgroups of $ \Gamma $. In particular we give a complete classification of the normal subgroups for indices less than $ 60$ and show that beyond this there are large gaps in the possible indices. This classification depends on the structure of the derived series. Finally we give examples of normal noncongruence subgroups.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20H05, 11F06, 22E40

Retrieve articles in all journals with MSC: 20H05, 11F06, 22E40

Additional Information

PII: S 0002-9947(1987)0891646-3
Keywords: Picard group, congruence subgroup, derived series
Article copyright: © Copyright 1987 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia